Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Springfield, MO

April 9, 2009Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Apr 9, 2009, 6:11 PM CDT for Bourbon County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2009, 6:11 PM CDT (23:11 UTC)
Expired
Apr 9, 2009, 7:05 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 123 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 6:13 PM CDTHAIL 0.251 E Uniontown, KSPEA SIZE HAIL WITH HEAVY RAINFALL
Apr 9, 6:49 PM CDTHAIL 0.25Redfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 1:44 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 092311
SVRSGF
KSC011-100015-
/O.NEW.KSGF.SV.W.0069.090409T2311Z-090410T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 PM CDT THU APR 9 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 715 PM CDT.

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR UNIONTOWN...OR 13 MILES WEST OF FORT
  SCOTT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF FORT SCOTT BY 625 PM CDT.
  FULTON BY 640 PM CDT.

THE TOWNS OF MARMATON...DEVON...HARDING AND HAMMOND ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
      3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 2311Z 224DEG 32KT 3783 9493

$$

LINDENBERG
3 follow-up statements
000 
WWUS53 KSGF 092322
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT THU APR 9 2009

KSC011-100015-
/O.CON.KSGF.SV.W.0069.000000T0000Z-090410T0015Z/
BOURBON KS-
622 PM CDT THU APR 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BOURBON COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR UNIONTOWN...OR 12 MILES WEST OF FORT
SCOTT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULTON BY 650 PM CDT.

THE TOWNS OF DEVON...HARDING AND MAPLETON ARE IN THE PATH OF THIS
SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
      3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 2322Z 217DEG 26KT 3788 9492

$$

LINDENBERG
000 
WWUS53 KSGF 092352
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU APR 9 2009

KSC011-100015-
/O.CON.KSGF.SV.W.0069.000000T0000Z-090410T0015Z/
BOURBON KS-
652 PM CDT THU APR 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BOURBON COUNTY...

AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR PETERSBURG...OR 13 MILES SOUTHWEST OF FORT
SCOTT...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  REDFIELD BY 700 PM CDT.
  7 MILES NORTHWEST OF FORT SCOTT AND 9 MILES SOUTHWEST OF FULTON BY
  715 PM CDT.

THE TOWNS OF MARMATON AND DEVON ARE IN THE PATH OF THIS SEVERE
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
      3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 2352Z 217DEG 26KT 3777 9493

$$

CLAYCOMB
000 
WWUS53 KSGF 100005
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT THU APR 9 2009

KSC011-100015-
/O.CAN.KSGF.SV.W.0069.000000T0000Z-090410T0015Z/
BOURBON KS-
705 PM CDT THU APR 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE 
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO 
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3782 9508 3786 9508 3802 9498 3802 9461
      3775 9461 3767 9496 3779 9509 3781 9509
TIME...MOT...LOC 0005Z 217DEG 26KT 3785 9486

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 5:04 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 9, 5:04 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT THU APR 9 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

LINE OF CONVECTION NOW DEVELOPING ALONG A DRY LINE THAT EXTENDS
FROM SFC LOW NEAR WICHITA SOUTH INTO THE TULSA AND MCALESTER OK
AREAS. SFC LOW IS EXPECTED TO TRACK EAST TO THE SW CORNER OF MO BY
0600Z. DRY LINE PUNCH WILL WRAP AROUND THE LOW...ROTATING
NORTHEAST INTO FAR NORTHEAST OK DURING THE EARLY/MID EVENING
HOURS. WILL NEED TO CONTINUE TO WATCH CONVECTIVE DEVELOPMENT AS IT
FILLS IN ALONG THE DRY LINE. W-E ORIENTED WARM FRONT FROM FAR
SOUTH CENTRAL KS INTO THE SW CORNER OF MO WILL WILL ALSO INCH
SLOWLY NORTH WITH UPPER 50S DEW POINTS. MAIN AREA TO WATCH WILL BE
THE AREA ALONG AND SOUTH OF THE WARM FRONT...ESPECIALLY WHERE THE
WARM FRONT INTERSECTS THE DRY LINE...WHERE MOISTURE WILL BE
SUFFICIENT TO LOWER LCL HEIGHTS AND LOW LEVEL WINDS WILL BE
GREATLY BACKED. THIS WILL BE ROUGHLY IN AN AREA OVER EXTREME NE OK INTO FAR SE
KS/SW MO BY 00Z-02Z. MLCAPES...WHILE WEAKENING SOMEWHAT BY THAT
TIME...WILL STILL BE IN THE 1000 J/KG RANGE AND IS MORE THAN
ENOUGH TO MAINTAIN SEVERE STORMS GIVEN STRONG VERTICAL SHEAR. LOW
LEVEL HELICITY WILL BE ENHANCED WHERE STORMS MANAGE TO CROSS WARM
FRONT/THETA-E GRADIENT AS WELL.

ELSEWHERE...AS MID LEVELS COOL WITH THE APPROACHING UPPER
LOW...CAPPING SHOULD WEAKEN WITH A POTENTIALLY LARGE HAIL AND WIND
THREAT EARLY THIS EVENING. SO FAR...STORM ACTIVITY HAS BEEN MOST
CONFINED TO THE DRY LINE...BUT BELIEVE WE WILL SEE ACTIVITY ALONG
THE WARM FRONT SPREAD EAST AS CAPPING WEAKENS/ERODES.

&&

.DISCUSSION...

CURRENTLY...SURFACE LOW SITUATED OVER NORTH CENTRAL
OKLAHOMA...NEAR ENID. WARM FRONT STILL TO OUR SOUTH...LYING ACROSS
NORTHERN ARKANSAS NEAR THE STATE LINE. BEHIND THIS
FRONT...DEW POINTS IN THE MID AND UPPER 50S RESIDE. WHILE NORTH OF
THE FRONT OVER THE OZARKS...DEW POINTS REMAIN IN THE REMAIN IN THE
LOW TO MID 40S. COLD FRONT EXTENDS FROM LOW FROM PNC...TO JUST
WEST OF OKC...BACK INTO CENTRAL TEXAS. BETWEEN THE TWO FRONT...A
GULF SURGE IN DEW POINTS FROM MID 60S IN NORTHERN TEXAS...TO LOW
60S IN EASTERN OKLAHOMA...TO LOW 50S IN SOUTHEAST KANSAS EXISTS.
PROFILER WINDS AT 850 AND 925MBS HAVE REALLY BEGUN TO INCREASE
OVER EASTERN OKLAHOMA AND HAVE SHIFTED TO THE SOUTHWEST AT
30-40KTS. SHOULD START TO SEE THESE HIGHER DEW POINTS ADVECT INTO
SOUTHWEST MISSOURI BY LATE AFTERNOON AS THE WARM FRONT FINALLY
MAKES ITS WAY INTO SOUTHERN MISSOURI. LASTLY...BACK EDGE OF UPPER
CLOUDINESS JUST NOW MAKING ITS WAY ACROSS THE WESTERN MISSOURI
STATE LINE. BEHIND THESE CLOUDS...TEMPERATURES HAVE WARMED INTO
THE LOW 70S ACROSS SOUTHEAST KANSAS...TO THE UPPER 70S ACROSS
SOUTHEAST OKLAHOMA. WE SHOULD SEE TEMPERATURES INCREASING ACROSS
WESTERN MISSOURI THIS AFTERNOON AS THE CLEARING LINE MOVES
EAST. ALL THESE FACTORS CONTINUE TO POINT TOWARDS SEVERE WEATHER
LATE THIS AFTERNOON AND EVENING.

LOOKS LIKE MOST FAVORABLE SPOT FOR SEVERE WEATHER LATE THIS
AFTERNOON AND EARLY EVENING CONTINUES TO BE EXTREME SOUTHEAST
KANSAS AND SOUTHERN MISSOURI...JUST AHEAD OF THE SURFACE LOW THAT
CONTINUES TO TRACK ACROSS SOUTHERN MISSOURI. WRF CAPES ALONG THE
MISSOURI/ARKANSAS LINE FORECAST NEAR 800 TO 900 J/KG. BY LATE THIS
EVENING...SURFACE LOW FORECAST TO BE CENTERED NEAR
CASSVILLE...WITH WARM FRONT EXTENDING NORTHEAST TO VICHY. LOOKS
LIKE PREDOMINANT RAINFALL WILL BE ALONG THE WARM FRONT...WITH WRAP
AROUND MOISTURE IN NORTHERLY FLOW ACROSS OUR WESTERN COUNTIES.
SEVERE THREAT WOULD BE OUT AHEAD OF THIS LOW FOR OUR SOUTHWEST
COUNTIES AT THAT TIME.

BY FRIDAY MORNING...SURFACE LOW FORECAST NEAR THE BOOT HEEL AREA
AND SEVERE THREAT WOULD BE OVER FOR OUR CWA. MAY STILL SEE SOME
LIGHT RAIN IN THE WRAP AROUND MOISTURE FRIDAY MORNING. ALL RAIN
LOOKS TO COME TO AN END BY FRIDAY AFTERNOON AS SURFACE HIGH MOVES
SOUTH INTO IOWA.

NEXT CHANCE FOR RAIN LOOKS TO BE SUNDAY EVENING INTO MONDAY AS
ANOTHER STRONG SURFACE LOW MOVES INTO CENTRAL OKLAHOMA...THEN INTO
CENTRAL ARKANSAS EARLY MONDAY MORNING. GOOD GULF MOISTURE RETURN WITH
THIS SYSTEM AND MODELS FORECASTING A FAIRLY DECENT SOAKING RAIN
EVENT WITH THIS SYSTEM. RAINFALL AMOUNTS UP TO AN INCH AND A HALF
COULD FALL ACROSS THE CWA WITH THIS SYSTEM AS IT TRACKS
ACROSS THE AREA. BUT SEVERE WEATHER SHOULD REMAIN EAST AND SOUTH
OF THE SURFACE LOW IN SOUTHERN ARKANSAS...INTO THE GULF STATES.

ACTIVE PATTERN CONTINUES THROUGH NEXT WEEK WITH ANOTHER FRONT
MOVES INTO THE AREA WEDNESDAY AFTERNOON/EVENING.

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...LOOKING FOR CEILINGS TO LOWER DURING
THE AFTERNOON WITH SCATTERED SHOWERS AS LOW LEVEL MOISTURE
INCREASES AHEAD OF STORM SYSTEM. MAIN BAND OF CONVECTION WILL
LIKELY HOLD OFF UNTIL AFTER 23Z BUT EXPECTING HEAVY RAIN WITH
CEILINGS DROPPING INTO MVFR CATEGORY. IFR EXPECTED BEHIND THE LOW
AFTER 06Z TONIGHT WITH WINDS SWITCHING TO THE NORTHWEST.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 9, 5:56 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT THU APR 9 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
556 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH SCATTERED SEVERE STORMS CAPABLE OF PRODUCING:

  HAIL TO THE SIZE OF GOLF BALLS.
  WIND GUSTS TO 70 MPH.
  ISOLATED TORNADOES.
  AND HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  STORMS WILL IMPACT EXTREME SOUTHEAST KANSAS AND SOUTHWEST
  MISSOURI FROM 6 PM TO MIDNIGHT...AND ALL OF THE MISSOURI OZARKS
  FROM 8 PM INTO THE OVERNIGHT HOURS.

  DISCUSSION:

  THUNDERSTORMS WILL SPREAD NORTHEAST INTO THE OUTLOOK AREA THIS
  EVENING AS SURFACE LOW PRESSURE TRACKS FROM NORTH CENTRAL
  OKLAHOMA EAST ACROSS FAR SOUTHERN MISSOURI.

  THE GREATEST INSTABILITY AND HIGHEST RISK OF SEVERE WEATHER WILL
  BE ACROSS EXTREME SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI
  MAINLY ALONG AND SOUTH OF HIGHWAY 60. LARGE HAIL...DAMAGING
  STRAIGHT LINE WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE IN
  THIS AREA. TO THE NORTH...HAIL WILL BE THE PRIMARY HAZARD WITH
  THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL BE DIMINISHING FRIDAY MORNING AS THE STORM
  SYSTEM AFFECTING THE REGION EXITS TO THE NORTHEAST. AT THIS
  TIME...STORMS ARE NOT EXPECTED TO BE SEVERE FRIDAY MORNING.

  ANOTHER STORM SYSTEM WILL MOVE ACROSS THE REGION ON SUNDAY AND
  MONDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED WEST OF A LINE FROM
  NEVADA TO CASSVILLE BETWEEN 6 AND 10 PM...AND MAY BE NEEDED
  FURTHER EAST INTO SOUTH CENTRAL TO CENTRAL MISSOURI AFTER 8 PM
  THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 6:37 PM CDTSevere Thunderstorm WarningSGFCherokee19 min
Apr 9, 6:44 PM CDTTornado WarningSGFCherokee14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.